Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 53, NWS Melbourne, FL

June 20, 1997Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 20, 1997, 7:39 PM EDT for Orange County, Osceola County, Florida. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 7:39 PM EDT (23:39 UTC)
Expired
Jun 20, 1997, 8:40 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:55 PM EDTThunderstorm WindWinter Park, FLThunderstorm winds blew down trees in Winter Park and damaged a roof top water cooler in Maitland.
Jun 20, 8:00 PM EDTThunderstorm WindOrlando, FLThunderstorm winds damaged a large greenhouse near Orlando International Airport.
Jun 20, 8:00 PM EDTThunderstorm WindNarcoosee, FLThunderstorm winds blew down trees in Narcoossee.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1906 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 202339 RRA
SVRMLB
FLC095-097-210040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
739 PM EDT FRI JUN 20 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 840 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...ORANGE COUNTY
   ...OSCEOLA COUNTY
 
AT 735 PM...MELBOURNE DOPPLER RADAR SHOWED A LINE OF INTENSIFYING
THUNDERSTORMS FROM MAITLAND AND WINTER PARK TO NARCOOSEE...AND A
SECOND LINE OF STORMS FROM LAKE TOHO TO LAKE KISSIMMEE. THE STORMS
WILL MOVE EAST AT 20 MPH AND WILL LIKELY RESULT IN DAMAGING WINDS
AND POSSIBLE HAIL AS THEY MOVE ACROSS THE CENTRAL AND EASTERN
PARTS OF ORANGE AND OSCEOLA COUNTIES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT FRI JUN 20 1997

CURRENTLY...BOUNDARY (OUTFLOW FROM STORMS WHICH FORMED IN THE GOM
THIS MORNING) PUSHING ACROSS FA WITH JUST A FEW SCTD SHOWERS AND OCNL
LDAR (IN-CLOUD LTG) HIT ALONG THE WAY. BOUNDARY IS CURRENTLY LOCATED
FROM NEAR SFB TO DISNEY. S END OF BOUNDARY LAGGING BEHIND WHILE N END
RACING ABOUT 30 MPH TO THE EAST. TEMPS BEHIND BOUNDARY COOL OF QUITE
A BIT BUT TEMPS ARE RECOVERING WAY WEST OF FEATURE.

SHORT TERM...TEMPS STILL NOT HAVE REACHED CONVECTIVE TEMP YET...LOWER
90S...BELIEVE BOUNDARY WILL ACT AS FOCUSING MECHANISM LATER TODAY FOR
STORMS OVER C SXNS OF FA. IN ADDITION...C BRZ HAS DEVELOPED ALONG
COAST FROM CAPE S AS MLB AND VERO NOW HAVE AN E COMP TO SFC WIND
FIELD. IN ADDITION...A FEW SHOWERS/TSRA COULD DEVELOP BEHIND BOUNDARY
AS ATMOS RECOVERS....HOWEVER...BEST CHANCE OF STRONGER STORMS WILL BE
ALONG AND E OF BOUNDARY.

FOR TONIGHT...QUITE A FEW STORMS COULD BE OCCURRING OVER COASTAL SXNS
FROM MLB SOUTH EARLY THIS EVENING WITH ACTIVITY ENDING OVER S COASTAL
SXNS LATE EVENING. SOME FOG IN MORNING BUT NOT WORTH MENTIONING IN
PRODUCTS ATTM.

FOR TOMMOROW...WINDS IN ATMOS ARE PRGGED TO BE WEAK WESTERLY WITH A
BIT LESS MOISUTURE. STORMS WILL BE SCTD (30%) IN NATURE.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:52 PM EDTSevere Thunderstorm WarningMLBSeminole48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.